Hail, Madison
- When
- April 25, 7:10 PM EST
- Where
- Madison County, 4.87 mi S of Lee
- Measured
- 0.88 in hail
- Reported by
- Emergency Manager
- Coordinates
- 30.340, -83.310
A strong spring storm system moved through the area with ample instability and shear for severe weather. Numerous reports of severe weather were received across the tri-state area.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS TAE wrote it up.
A strong spring storm system moved through the area with ample instability and shear for severe weather. Numerous reports of severe weather were received across the tri-state area. Two tornadoes occurred across southwest Georgia, and seven tornadoes occurred across the eastern Florida panhandle and big bend. An EF2 tornado produced significant damage in the town of Hosford, FL.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tallahassee, FL wrote its last area forecast discussion before the first event at Apr 25, 6:43 PM EST, 27 minutes earlier.
Area Forecast Discussion National Weather Service Tallahassee FL 743 PM EDT Tue Apr 25 2023 ...New AVIATION... .NEAR TERM... (Through Wednesday) Issued at 309 PM EDT Tue Apr 25 2023 Zonal 500mb flow is in place across the Deep South with sprawling surface high pressure across the eastern CONUS keeping quasi- moist low-level east to southeast flow in place across the forecast area. This will support a smattering of showers and storms associated with the east coast seabreeze late this afternoon/evening, before activity dissipates. For Wednesday, an approaching shortwave may help to enhance the coverage versus today, so will have slightly higher PoPs. In addition, with the modest westerly flow aloft, and relatively cool mid-level temperatures, a few storms could be strong, especially late in the afternoon along the I-75/Suwanee River Corridor. && .SHORT TERM... (Wednesday night through Thursday night) Issued at 309 PM EDT Tue Apr 25 2023 An upper level shortwave trough will be passing over the southern plains at the start of this period. We can expect a weakening cold front to head towards the Tri-State region during the day on Thursday, bringing a chance for showers and thunderstorms in the form of a possible MCS. The SPC currently has a Marginal (1 of 5) Risk for severe storms in our Central Time Zone counties for Thursday evening. Instability and Lapse Rates look promising enough for the threats to be gusty winds and large hail. With forecast PWATS around 1.5" and above, heavy rainfall is also a concern. The WPC has highlighted most of the CWA in a Marginal (1 of 4) Risk for Excessive Rainfall on Thursday. The cold front is not expected to make it entirely through the CWA before falling apart, as the upper level support lifts to the north. PoPs for Wednesday night are minimal around 10% and less but will increase to 50-70% for Thursday afternoon. About 70-80% PoPs for Thursday night heading into Friday morning for the entire CWA. Temperatures for the start of the term will begin in the low to mid 60s for Thursday morning and is expected to warm to the low to mid 80s, with the higher temperatures around the I-75 corridor and the extreme SE Big Bend, approaching 90. Thursday night will be a little warmer than Wednesday with Low temperatures in the mid 60s. && .LONG TERM... (Friday through Monday) Issued at 309 PM EDT Tue Apr 25 2023 This term is a little more complicated. A troughing pattern will still be in place at the start of the term, as showers and thunderstorms linger following Thursday's front. PoPs for Friday are elevated at around 70-80%, decreasing from west to east through the day and evening. There is model disagreement as to when this weekend the next system is expected to impact the region. The timing looks to begin Saturday night into Sunday morning, but it could be extended to include all of Sunday. At the moment, it is too soon to tell if there will be severe weather and what the threats could be. Although, the ingredients such as instability and shear are conducive for severe weather potential. We will continue to monitor as we get closer to system development. Yet, following the weekend's cold frontal passage, there appears to be a consensus that a cooler and drier air mass will set in over the region for the start of the next work week. Temperatures for the long term will begin with the morning Lows in the mid 60s and cooling to the 50s by Monday following the cold front. Afternoon Highs will be in the low 80s on Friday, briefly warming to the mid-80s for Saturday before cooling down again by Sunday with temperatures in the upper 70s to low 80s for the remainder of the term. && .AVIATION... (00Z TAFS) Issued at 742 PM EDT Tue Apr 25 2023 Convection near TLH and VLD is expected to dissipate early this evening with VFR conditions prevailing for most of the night. Some MVFR ceilings could affect DHN, ECP, and VLD Wednesday morning for a few hours. && .MARINE... Issued at 309 PM EDT Tue Apr 25 2023 An easterly flow pattern will continue through Wednesday night, bringing typical nighttime and morning surges of winds, then afternoon lulls. Winds will become southerly and increase on Thursday, as low pressure moves from eastern Texas across the Lower Mississippi Valley. A cold front will try to cross the waters beginning on Thursday night, but it should weaken and dissipate while it tries. A more substantial cold front may cross the waters around Sunday. && .FIRE WEATHER... Issued at 309 PM EDT Tue Apr 25 2023 Higher humidity levels and weaker winds, along with scattered showers and thunderstorms will keep fire weather concerns to a minimum on Wednesday. A front will approach on Thursday, with additional showers and thunderstorms, especially across the western portions of the area. High dispersions will be possible Thursday afternoon across eastern portions of the region. && .HYDROLOGY... Issued at 309 PM EDT Tue Apr 25 2023 Flooding is not expected through Thursday. The next significant round of rain will come in a few rounds from Thursday night through about Saturday, and another round for Saturday night into Sunday. Over these three days, total rainfall of 1.5 to 3 inches should be common for Thursday through Friday, and perhaps another inch on top of that for Sunday's rain. In response, rivers will rise late this week into the weekend, but rivers are currently expected to remain within their banks. Although, urban and street flooding may be possible with the heavier thunderstorms. && .SPOTTER INFORMATION STATEMENT... Spotter activation is not requested. However, spotters are always encouraged to safely report significant weather conditions when they occur (while following all local, state, and CDC guidelines) by calling the office or tweeting us @NWSTallahassee. && .PRELIMINARY POINT TEMPS/POPS... Tallahassee 82 62 86 63 / 40 20 20 10 Panama City 78 63 81 66 / 20 10 10 10 Dothan 80 59 82 62 / 10 10 30 0 Albany 81 58 83 60 / 10 10 20 0 Valdosta 81 60 83 59 / 40 10 20 0 Cross City 84 60 86 61 / 40 20 30 10 Apalachicola 76 66 77 68 / 10 0 10 10 && .TAE WATCHES/WARNINGS/ADVISORIES... FL...High Rip Current Risk until 11 PM EDT this evening for FLZ115. GA...None. AL...None. GM...None. && NEAR TERM...Camp SHORT TERM...Montgomery LONG TERM....Montgomery AVIATION...DVD MARINE...Montgomery FIRE WEATHER...Camp HYDROLOGY...Montgomery
Special Weather Statement
National Weather Service Tallahassee FL
659 PM EDT Tue Apr 25 2023
FLZ017-252330-
Leon FL-
659 PM EDT Tue Apr 25 2023
...A strong thunderstorm will impact portions of north central Leon
County through 730 PM EDT...
At 658 PM EDT, Doppler radar was tracking a strong thunderstorm 7
miles east of Havana, moving east at 10 mph.
HAZARD...Winds in excess of 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Tallahassee, Killearn Estates, Lake Iamonia, Lake Jackson,
Bradfordville, Orchard Pond, Maclay State Gardens, Killearn Lakes,
Forest Meadows Park and Pisgah Church.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3050 8417 3054 8439 3055 8439 3058 8437
3060 8434 3060 8433 3062 8432 3064 8430
3066 8430 3063 8414
TIME...MOT...LOC 2258Z 278DEG 11KT 3059 8430
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
42-DVDSpecial Weather Statement
National Weather Service Tallahassee FL
802 PM EDT Tue Apr 25 2023
FLZ019-260030-
Madison FL-
802 PM EDT Tue Apr 25 2023
...A strong thunderstorm will impact portions of southeastern Madison
County through 830 PM EDT...
At 802 PM EDT, Doppler radar was tracking a strong thunderstorm near
Dowling Park, or 12 miles southwest of Suwannee River State Park,
moving east at 5 mph.
HAZARD...Winds in excess of 30 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This storm will remain over mainly rural areas of southeastern
Madison County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3037 8319 3035 8319 3035 8321 3031 8321
3029 8323 3026 8324 3026 8343 3036 8342
3041 8321 3041 8318 3038 8318
TIME...MOT...LOC 0002Z 259DEG 5KT 3029 8332
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH
42-DVDThe Moody AFB radar (KVAX), 68 km away, was scanning. The volume nearest the first event began at 00:07 UTC.
23 thunderstorm wind, 7 tornado, 5 hail, 1 lightning, 1 funnel cloud. Local standard time, as filed.
Quarter to half dollar sized hail was reported at the intersection of Highway 79 and 98.
Trees were blown down. This report was obtained via mping.
A man was struck by lightning in the Panama City area.
This 1.5 inch hail report was obtained from mping.
A funnel cloud was reported at 426 West 23rd Street in Panama City.
Numerous reports of golf ball sized hail were received.
A trained spotter reported that he saw a tornado briefly touch down along Highway 71 with downed trees. This tornado was rated EF0 due to the tree damage. No structures were impacted in this rural area.
A tree was blown down on Highway 71 south near Williams Memorial.
An Ambient Weather Station measured a wind gust of 51 knots or 59 mph.
A large tornado touched down on the southwest side of Hosford, FL just west of NE Shadow Lane. The tornado snapped or uprooted several trees on NE Chester Street and NE Liberty Circle. There was some minor roof damage in this quadrant of town and a few damaged outbuildings. In the center of town, near the intersection of SR 20 and SR 65, a gas station and adjacent building suffered minor roof damage. Most damage in these areas was consistent with EF0 or EF1 winds. The tornado continued northeastward along SR 65 where the the highest concentration of damage was found. Damage to homes and snapped trees were noted on both sides of the highway with the trees felled in opposite directions on either side of the road. Several outbuildings were destroyed or heavily damaged. Several homes sustained roof damage on either side of the road. The most significant damage occurred just north of NE Granny Annie Road on SR 65. One single family home had the roof and back porch completely removed. An adjacent home on the same property had the roof of a second story bedroom removed with partial collapse of the walls. The tree damage in this area was also extensive. Winds in this location were estimated to be 125 mph, which justifies an EF2 rating. The tornado was also rather wide with a width around one-half mile at times. The tornado continued to the northeast along SR 65 for a short while, snapping trees along the way before potentially lifting. It is possible the tornado continued east of SR 65 for a ways, but there was no way for the survey team to access these areas. Damage cost was estimated.
The tornado likely first touched down against the tree line along the bay across from A.L. Kinsaul Park. The initial damage included some roof damage to a gazebo where the panels were blown off. It looks like at the strongest damage point it was estimated that the tornado was 75 yards in width. Just across from the park to the northeast, the roof of a house was nearly completely destroyed. There was a carport attached to the roof which was demolished, and the roof was then lifted off and carried across maybe 20 yards across the street and impacted another house. This second house had the cars in the driveway lifted and turned a few feet. The home suffered structural damage to the front wall with cracks spreading towards the back of the home. These two homes appeared to suffered the most direct damage. Turning north down the road, the neighborhood had similar damage to siding of the homes as most of the damage came from a southwest to northeast direction. Snapped trees, patio furniture tossed, and broken windows were the most common impacts. Near the end of the path, a large shed's roof was lifted off and carried a few feet away. About 3/4 mile northeast of the start point, the tornado likely weakened as the damage becomes more minor consisting of roof siding damage and snapped twigs. On the northern sides of homes, hail damage was evident due to hail being driven onto the sides of homes on the north side of the tornado. This tornado was rated EF1 with max winds estimated at 110 mph. Total damage cost was estimated.
KPAM measured a wind gust of 51 knots or 59 mph.
A 66 knot or 76 mph wind gust was measured by the Bay County Sheriff's Office WeatherSTEM station.
A well defined TDS occurred in a rural area in far southern Calhoun county. No structures were in the path to be impacted. This tornado was rated EF0 due to tree damage.
Several trees were blown down.
A TDS occurred in northwestern Wakulla county in a rural, forested area with no structures to impact. This tornado was rated EF0 due to tree damage.
Numerous trees were blown down across the area.
Fallen trees and limbs resulted in a power outage.
A spotter estimated wind gusts between 60 and 70 mph with power outages.
A brief tornado touchdown occurred in Gadsden County along County Road 12A. Numerous pine trees were snapped and uprooted near the intersection of CR-12A and Leslie Lewis Road. A few other trees were uprooted before the tornado dissipated just west of Concord Road. This tornado was rated EF0 with max winds estimated at 80 mph.
A tree was blown down onto a home in the 2900 block of Stokley Lane.
A corridor of intense straight line winds estimated near 80 mph moved from far Eastern Gadsden County into Northern Leon County. Damage was first noted with several trees down along Concord Road in Gadsden County. After crossing the Ochlockonee River, the area of intense winds uprooted or snapped several trees along Meridian Road about 2 miles north of Orchard Pond Parkway. The wind damage continued through Luna Plantation subdivision west of Bull Headley Road and along the south shore of Lake Iamonia. Damage in this area was large pines snapping or uprooting. One home was impacted in Luna Plantation subdivision by a falling tree. Tree limbs and other debris from the west side of Bull Headley Road impacted homes near the Chadwick Way entrance to Killearn Lakes. Four homes along the west side of Membrook Lane had roof damage, with one residence having damage to a car as well. Sporadic wind damage continued along the south shore of Lake Iamonia with several large pine trees snapped along Journeys End Road. A couple of homes sustained roof damage from tree impacts. Maximum winds of 80 mph are believed to have occurred in this portion of the damage path. A final area of damage occurred along US-319 near Cherokee Plantation Road where numerous trees were uprooted or snapped. One tree fell on a car causing 1 injury.
Downed trees were reported.
A tree was blown down over the road at Ocala and Tharpe.
A second corridor of enhanced straight line winds was noted across the Killearn Lakes and Golden Eagle Communities. This damage area was distinct from the damage area along Lake Iamonia in that debris fell to the east-southeast. This is still indicative of straight line winds. Initial damage was noted along Bull Headley Road and homes on the eastern edge of the Luna Pines neighborhood. Several trees were uprooted or snapped in this area. The wind damage footprint became locally intense into Killearn Lakes along Log Ridge Trail and Copperfield Circle. Several large pines were snapped, with a few homes being impacted by these falling pines. Damage continued across Deerlake West at the intersection of Copperfield Circle. Numerous trees in the median were snapped, all pointing to the east-southeast. The damage area became less concentrated while moving across Lake Monkey Business, Lake Dianne, and into the Golden Eagle Community. Numerous trees were downed across the Golden Eagle Golf Course and at several residences within the community. A locally intense area of damage was noted on Deerlake E just east of the entrance gate to Golden Eagle. Several trees in this area were snapped, with one falling across Deerlake East. Based on the survey, no damage associated with this corridor of stronger winds reached Thomasville Road. In total, Leon County Emergency management documented 8 homes with major damage, 15 homes with minor damage, and 10 homes that were affected. Damage cost was estimated.
Trees were blown down on Meridian and Orchard Pond.
A tree was blown down across the road at Bannerman and Tequesta.
A tree was blown down in the Bradfordville area over a roadway.
A tree was blown down along Highway 19.
A tornado touched down in a rural area of far western Madison county, snapping and uprooting numerous trees. No structures were impacted. The tornado is rated EF1 with max winds estimated at 95 mph based on the tree damage. We would like to thank the Madison County Emergency Management for providing pictures from the area.
Numerous trees were blown down along 122nd Street.
Trees were blown down along NE 118 Street.
Numerous trees were blown down along SE 471 St.
Trees were blown down along SE Highway 346.
Numerous trees were blown down along NE Highway 351.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Florida in 2023Every state in 2023This day in weather historyThe tornado archive for Florida, 2023Warnings in Florida, April 2023
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1091783, 1091784, 1091785, 1091786, 1091787, 1091788, 1091789, 1091790, 1090316, 1091791, 1091792, 1090343, 1090319, 1091793, 1091794, 1090325, 1091804, 1090333, 1091808, 1091810, 1091812, 1090320, 1091814, 1090322, 1091816, 1091827, 1090324, 1091828, 1091829, 1091830, 1091831, 1090317, 1091832, 1091833, 1091834, 1091835, 1091836.